North Carolina, 2004

Hail and Damaging Wind in North Carolina, June 23, 2004

June 23, 2004 · NWS RNK · 2 events in 2 counties and zones

Severe thunderstorms produced large hail and damaging winds to the northwest piedmont of North Carolina during the afternoon of the 23rd. Large limbs were downed 4 miles east of Mayodan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms produced large hail and damaging winds to the northwest piedmont of North Carolina during the afternoon of the 23rd. Large limbs were downed 4 miles east of Mayodan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 23, 9:40 AM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 23, 9:40 AM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1040 AM EDT WED JUN 23 2004

.SHORT TERM (THIS AFTERNOON)...
TODAY/S FORECAST WITH CATEGORICAL POPS FOR ALL AREAS AT SOME POINT
TODAY LOOKS RIGHT ON TRACK. WEAK SFC FRONT HAS MOVED SLIGHTLY
FURTHER SOUTHEAST THIS MORNING AND IS NOW ACROSS SRN WV. A WEAK
SHORT WAVE IS GENERATING A LARGE AREA OF SHOWERS THAT WILL BE MOVING
ACROSS MOST OF THE NRN 2/3 OF THE CWA LATE MORNING INTO EARLY
AFTERNOON. MEANWHILE...THE SERN 1/3 OF THE CWA...MAINLY NW NC AND
SOUTH SIDE VA...IS GETTING SOME HEATING AND WILL BE MORE UNSTABLE
WHEN THIS AREA OF SHOWERS IS MOVING IN THIS AFTERNOON- I EXPECT TO
SEE THUNDERSTORMS BY THEN. THAT AREA IS UNDER A SLIGHT RISK OF
SEVERE THUNDERSTORMS...WITH MAINLY UNIDIRECTIONAL WINDS THAT ARE
STRENGHTENING WE COULD SEE ORGANIZED LINES OF CONVECTION WITH A
THREAT OF WIND DAMAGE OR HAIL. HAVE MADE SOME ADJUSTMENTS TO THE
WEATHER TIMING...AND LOWERED MAX TEMPS WHERE THE PRECIP IS ALREADY
OCCURRING. NO OTHER SIGNIFICANT CHANGES TO THE FCST.

JJ

PREVIOUS DISCUSSION BELOW

SHORT TERM (THROUGH THURSDAY NIGHT)...

WEAK FRONT SITUATED FROM NE KY INTO WRN WVA THE MAIN PLAYER TODAY AS IT
SLOWLY FOLDS SWD INTO THE CWA THIS AFTN. LIFT ALONG THE FRONT TO BE
ENHANCED BY WAVE OF LOW PRES PROGGED TO RIDE UP THE BOUNDARY LATER ON
IN RESPONSE TO RIGHT REAR OF SPEED MAX PASSING THRU THE OHIO VALLEY.
QUESTION IS HOW FAR S 85H FRONT WILL GET AND DEGREE OF DEEP CONVECTION
ESPCLY OVER THE W WHERE FFG VALUES REMAIN RATHER LOW. BOTH ETA/GFS
SUGGEST BEST LIFT/FOCUS ALONG/W OF THE WRN SLOPES EARLY ON ALONG 85H
THETA-E GRADIENT...THEN JUMPING EWD TO E OF THE BLUE RIDGE THIS AFTN
WHERE BETTER SHOT AT SVR WIND POTENTIAL LOOKS TO OCCUR AS WAVE/INSTAB
TAKES SHAPE. APPEARS FFG ENOUGH TO HANDLE AVERAGE QPF OF ABOUT AN
INCH OFF GUIDANCE BUT CONCERN WITH SHORT LINES OF TRAINING TSRA PER
UNIDIRECTIONAL SW FLOW ALOFT/DIFFLUENCE ALOFT AND TROPICAL PWATS.
GIVEN LOW CONFIDENCE IN ANY ONE AREA SEEING ENOUGH TO CAUSE MORE
THAN LOCALIZED FLOODING...WILL OPT AGAINST A FFA TODAY AND INCLUDE
HEAVY RAIN MENTION IN ZFP/SPS. OTRW POPS INCREASING FROM W TO E THRU
THE AFTN WITH MOST EVENTUALLY REACHING LIKELY/CAT SCENARIO LATER.
TEMPS GNRLY CLOSE TO MAV ESPCLY E WHERE SHOULD SEE SOME SUN THIS
MORNING.

WAVE MOVES E THIS EVENING ALLOWING FOR A QUICK SHOT OF DRY ADVECTION
BEHIND COLD FRONT DROPPING S INTO THE CAROLINAS. ETA APPEARS QUITE FAST
IN EJECTING SHRA OUT OF THE E AROUND MIDNGT...SO WILL CONT TO HOLD AT
LEAST A LOW CHC INTO THE EARLY MORNING HOURS AFTER SOME EARLY LIKELYS
SE TIER. DRIER AND SOMEWHAT LESS HUMID AIR IN STORE THU AS WEAK RIDGE
SLIDES EWD BEHIND EXITING S/W EARLY THU. THINK MOST SHRA GONE BY
DAYBREAK THU SO WILL PULL CHCS AND GO PARTLY/MSTLY SUNNY WITH SOME
CU/CI ARND. TEMPS STILL QUITE WARM HOWEVER GIVEN DOWNSLOPE AND MORE
INSOLATION ON THU.
&&

LONG TERM (FRIDAY THROUGH TUESDAY)...

UPPER TROFFINESS TO REMAIN ACTIVE EARLY ON AS DRY REPRIEVE IN SHORT
ORDER AHEAD OF NEXT UPSTREAM S/W TROF AND BACKING FLOW BY FRI. THIS
SHOULD AGAIN ALLOW RESIDUAL DEEP RH TO THE S TO SPILL BACK NWD FRI
BEFORE NEXT COLD FRONT CATCHES UP ON SAT. ETA/CANADIAN AGAIN FASTER
WITH INIT SLUG OF MOISTURE SO WILL UP/ADD POPS TO ALL ZONES FRI AND
CONT CHCS FRI EVENING THRU SAT AS FRONT MOVES THRU. LOOKS LIKE SIMILAR
TO THE LAST FRONT THAT RH WILL GET SHUNTED S ON SUNDAY WITH THE GFS
HINTING THAT SURFACE RIDGING MAY BE ENOUGH TO HOLD POPS S INTO EARLY
WEEK. SINCE THIS HAS BEEN HARD TO DO ALL SEASON...PLAN TO JUST CUT NRN
ZONES BACK TO SLIGHT CHCS MON/TUE WHILE LEAVING DIURNAL COVERAGE S
UNCHANGED. MAY ALSO UP TEMPS AHEAD OF THE FRONT SAT AND EARLY WEEK
PENDING SUNSHINE OTRW NEAR SEASONAL LEVELS EXPECTED.
&&

AVIATION...

EXPECT CONDITIONS TO APPROACH MVFR TOWARDS DAYBREAK...WITH RNK HAVING
THE BEST CHANCE OF SEEING ANY RAINFALL BY 12Z.  CURRENT VFR CLOUDS WILL
BE LOWERING TOWARDS MVFR BY MORNING...WITH AREAS OF PATCHY MVFR FOG
ALSO BEING ENCOUNTERED.  FRONTAL SYSTEM MOVING TOWARDS THE CWA WILL
CONTINUE TO SPREAD MOISTURE AND LOWER CLOUDS ACROSS THE ENTIRE CWA
TODAY.  AREAS THAT RECEIVE RAINFALL TODAY WILL HAVE BEST CHANCE FOR
MVFR FOG FORMATION AFTER 00Z TONIGHT.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

AVIATION:     16
SHORT TERM:   16
LONG TERM:    JH
Hazardous weather outlook, Jun 23, 11:21 AM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1221 PM EDT WED JUN 23 2004

NCZ003>006-019-020-VAZ032-043-044-058-059-240915-
CASWELL-CHARLOTTE-HALIFAX-HENRY-PATRICK-PITTSYLVANIA-ROCKINGHAM-
STOKES-SURRY-WILKES-YADKIN-
1221 PM EDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO EARLY THIS
EVENING FOR THE NORTHWEST NORTH CAROLINA FOOTHILLS AND PIEDMONT...
INTO SOUTH SIDE VIRGINIA. THE PRIMARY SEVERE THREAT APPEARS TO BE
DAMAGING WINDS...ALTHOUGH MANY OF THE STORMS WILL BE CAPABLE OF
PRODUCING TORRENTIAL DOWNPOURS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.

NCZ001-002-018-VAZ007-009>020-022>024-033>035-045>047-WVZ042>045-
240915-
ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND-
BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CRAIG-FLOYD-FRANKLIN-GILES-
GRAYSON-GREENBRIER-MERCER-MONROE-MONTGOMERY-PULASKI-ROANOKE-
ROCKBRIDGE-SMYTH-SUMMERS-TAZEWELL-WATAUGA-WYTHE-
1221 PM EDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

SHOWERS AND ISOLATED THUNDERSTORMS...SOME WITH VERY HEAVY
RAINFALL...ARE EXPECTED THIS AFTERNOON. SOME OF THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING RAINFALL RATES OF 2 INCHES OR MORE PER
HOUR.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JJ

In the hours before

Special weather statement, Jun 23, 11:10 AM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1210 PM EDT WED JUN 23 2004

NCZ003>006-019-020-VAZ032-043-044-058-059-232200-
CASWELL-CHARLOTTE-HALIFAX-HENRY-PATRICK-PITTSYLVANIA-ROCKINGHAM-
STOKES-SURRY-WILKES-YADKIN-
1210 PM EDT WED JUN 23 2004

...SLIGHT RISK OF SEVERE THUNDERSTORMS INTO EARLY THIS EVENING...

A COLD FRONT WILL DRIFT SLOWLY SOUTHEAST ACROSS THE AREA LATE TODAY
AND INTO THE CAROLINAS OVERNIGHT. LOW PRESSURE TRACKING ALONG THE
FRONT WILL COMBINE WITH HEATING TO PRODUCE THUNDERSTORMS THROUGH
EARLY THIS EVENING. A FEW OF THESE STORMS HAVE THE POTENTIAL TO
BECOME SEVERE...ESPECIALLY IN THE NORTHWEST PIEDMONT OF NORTH
CAROLINA...AND INTO SOUTHSIDE VIRGINIA FROM DANVILLE TO SOUTH BOSTON
LATER THIS AFTERNOON. DAMAGING WINDS SHOULD BE THE PRIMARY SEVERE
WEATHER CONCERN ALTHOUGH SOME HAIL COULD OCCUR WITH THE STRONGER
STORMS. IN ADDITION...TORRENTIAL DOWNPOURS CAN BE EXPECTED WITH ANY
OF THE THUNDERSTORMS...WITH THE POTENTIAL TO SEE RAINFALL RATES OF
BETTER THAN 2 INCHES PER HOUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. AN UPDATED STATEMENT WILL BE ISSUED BY EARLY THIS
AFTERNOON.

NCZ001-002-018-VAZ007-009>020-022>024-033>035-045>047-WVZ042>045-
232200-
ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND-
BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CRAIG-FLOYD-FRANKLIN-GILES-
GRAYSON-GREENBRIER-MERCER-MONROE-MONTGOMERY-PULASKI-ROANOKE-
ROCKBRIDGE-SMYTH-SUMMERS-TAZEWELL-WATAUGA-WYTHE-
1210 PM EDT WED JUN 23 2004

...THUNDERSTORMS WITH HEAVY RAINFALL POSSIBLE THIS AFTERNOON...

A SLOW MOVING COLD FRONT AND ASSOCIATED LOW PRESSURE SYSTEM WILL
DRIFT SOUTHEAST THROUGH THE AREA THIS AFTERNOON BEFORE SLIDING
SOUTH OF THE AREA TONIGHT. SOME OF THESE STORMS WILL TEND TO
REDEVELOP ACROSS THE SAME LOCATIONS THIS AFTERNOON. RAINFALL
RATES OF BETTER THAN 2 INCHES PER HOUR ARE POSSIBLE THIS
AFTERNOON...ESPECIALLY ALONG AND NEAR THE BLUE RIDGE IN SOUTHWEST
VIRGINIA AND NORTHWEST NORTH CAROLINA. THIS COULD LEAD TO FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JJ
Special weather statement, Jun 23, 1:23 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT WED JUN 23 2004

NCZ005-006-231930-
CASWELL NC-ROCKINGHAM NC-
223 PM EDT WED JUN 23 2004

AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES NORTHWEST OF STONEVILLE...MOVING EAST AT 25 MPH.

THIS STRONG THUNDERSTORM WILL AFFECT EDEN...MAYFIELD...AND BETHEL
THROUGH 330 PM. YOU CAN EXPECT CLOUD TO GROUND LIGHTNING...HEAVY
RAINS...AND WIND GUSTS TO 40 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR THIS AREA.

05

The radar

The Roanoke radar (KFCX), 75 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
June 23, 2:05 PM EST
Where
Rockingham County, 4 mi E of Mayodan
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.420, -79.900

Hail, Caswell

When
June 23, 2:25 PM EST
Where
Caswell County, 1 mi N of Camp Spgs
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.317, -79.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5407145, 5407144.